Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Morristown, TN

May 13, 2014Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2014, 3:06 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2014, 3:06 PM EDT (19:06 UTC)
Expired
May 13, 2014, 3:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS54 KMRX 131906
SVRMRX
TNC009-155-131945-
/O.NEW.KMRX.SV.W.0049.140513T1906Z-140513T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT TUE MAY 13 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN EASTERN TENNESSEE...
  SEVIER COUNTY IN EASTERN TENNESSEE...

* UNTIL 345 PM EDT

* AT 305 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF PIGEON 
  FORGE...OR 12 MILES WEST OF GATLINBURG...AND MOVING NORTH AT 20 
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEVIERVILLE...GATLINBURG...PIGEON FORGE...TOWNSEND...WALLAND...
  SEYMOUR...KODAK...ELKMONT...MCMAHAN...ROUNDTOP MOUNTAIN S.P....
  HARRISBURG...WEARS VALLEY...GREAT SMOKY MOUNTAINS N.P. AND
  FAIRGARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3567 8386 3590 8378 3593 8372 3599 8365
      3603 8368 3604 8365 3597 8353 3593 8348
      3593 8341 3558 8347 3556 8351
TIME...MOT...LOC 1905Z 201DEG 22KT 3572 8372 

$$

TG
1 follow-up statement
326 
WWUS54 KMRX 131933
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT TUE MAY 13 2014

TNC009-155-131942-
/O.CAN.KMRX.SV.W.0049.000000T0000Z-140513T1945Z/
BLOUNT TN-SEVIER TN-
333 PM EDT TUE MAY 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLOUNT AND SEVIER
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY 
WINDS AND PEA SIZED HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3567 8386 3590 8378 3593 8372 3599 8365
      3603 8368 3604 8365 3597 8353 3593 8348
      3593 8341 3558 8347 3556 8351
TIME...MOT...LOC 1930Z 201DEG 22KT 3588 8364 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:29 PM EDT, 37 minutes earlier.

Area forecast discussion, May 13, 2:29 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE MAY 13 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...
CONVECTION REMAINS RATHER UNORGANIZED THIS AFTERNOON AND MOVING
NORTH AT JUST OVER 10 MPH. PLENTY OF INSTABILITY BUT VERY WEAK
WINDS ALOFT. OPTED TO LOWER POPS IN EXTREME NE TN AND SW VA TO
SOLID CHANCE WITH SCATTERED WORDING FOR REST OF THE AFTERNOON AND
EARLY EVENING HOURS.

SHORTWAVE ENERGY MOVING THROUGH THE UPPER TROUGH TO OUR WEST WILL
INCREASE WINDS ALOFT FOR WEDNESDAY...AND ALSO NUDGE THE COLD FRONT
CLOSER TO OUR PLATEAU COUNTIES. THIS SHOULD LEAD TO INCREASING
SHOWERS AND A BIT STRONGER TSRA FOR TOMORROW. PREVIOUS FORECAST
GRIDS LOOKED GOOD AND WERE GENERALLY FOLLOWED...KEEPING LIKELY POPS
FOR WRN AREAS BY WEDNESDAY AFTERNOON.

MIN TEMPS SHOULD BE QUITE SIMILAR TO TUESDAY MORNING LOWS...WHILE
MAX TEMPS SHOULD COOL AT LEAST A FEW DEGREES ACROSS MOST AREAS GIVEN
THE HIGHER RAIN CHANCES ON WEDNESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
POPS WILL BE INCREASING TO CATEGORICAL WEDNESDAY NIGHT AS THE DEEP
TROUGH OVER THE PLAINS SLOWLY MOVES EAST. A SOUTHERLY FLOW FROM THE
TROPICS WILL PROVIDE DEEP MOISTURE TRANSPORT THROUGH THURSDAY.
PRECIPITABLE WATER VALUES WILL BE ON THE ORDER OF 1.5 INCHES...WELL
ABOVE CLIMO NORMALS. THE SLOW MOVEMENT OF THE SYSTEM KEEPS UPPER
DIVERGENCE IN THE JET ENTRANCE REGION AND FRONTOGENETIC FORCING
OVER THE AREA FOR A GOOD 12-18 HOUR PERIOD. WILL INCLUDE A MENTION
OF LOCALLY HEAVY RAINFALL. TWO INCH AMOUNTS MAY BE POSSIBLE IN SOME
SPOTS...MOST LIKELY IN SW NC. THE NEED FOR A FLOOD WATCH WILL BE
MONITORED. FRONTAL PASSAGE IS AGREED UPON BETWEEN THE NAM AND
GFS...EXITING THURSDAY AFTERNOON.

WITH THE DEEP TROUGH MOVING OVERHEAD FRIDAY...AND A CUT OFF LOW
LINGERING OVER THE EASTERN CONUS THROUGH SUNDAY...TEMPERATURES WILL
BE WELL BELOW NORMAL FOR THE WEEKEND. DISTURBANCES PASSING BY IN THE
NW FLOW ALOFT MAY ALSO BRING SOME LIGHT SHOWERS BOTH SATURDAY AND
SUNDAY...AND WILL HAVE SLIGHT CHANCE POPS EACH DAY AND NIGHT.
CONFIDENCE IN THE MODELS ABLILTY TO PREDICT THESE DETAILED FEATURES
IS LOW. IT DOES APPEAR THAT RIDGING WILL BUILD IN
MONDAY/TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  80  61  66 /  30  70 100  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  82  62  66 /  30  50 100  90
OAK RIDGE, TN                       63  81  63  65 /  30  60 100  80
TRI CITIES AIRPORT, TN              59  84  60  66 /  50  40  80 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/DGS
Hazardous weather outlook, May 13, 5:42 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 13 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SLOW MOVING COLD FRONT WILL APPROACH THE REGION WEDNESDAY.
A WARM...MOIST UNSTABLE AIR MASS WILL HELP TO TRIGGER SHOWERS AND
THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT WHICH MAY BECOME
STRONG TO SEVERE WITH DAMAGING WINDS POSSIBLE. LOCALLY HEAVY
RAINFALL OF ONE TO TWO INCHES WEDNESDAY NIGHT MAY CAUSE SOME
LOCALIZED FLOODING.

THE COLD FRONT WILL ONLY SLOWLY MOVE THROUGH THE REGION THURSDAY.
MORE STRONG STORMS AND LOCALLY HEAVY RAINFALL IS POSSIBLE IN
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA DURING THE DAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY FOR SEVERE WEATHER REPORTS OR
FLOODING LATE WEDNESDAY AND AGAIN THURSDAY.

TD

In the hours before

Special weather statement, May 13, 2:18 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE MAY 13 2014

TNZ042-043-131900-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
218 PM EDT TUE MAY 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
GREENE...SOUTHWESTERN HAWKINS AND NORTHERN COCKE COUNTIES UNTIL 300
PM EDT...

AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF PARROTTSVILLE...OR 10 MILES SOUTHWEST OF
GREENEVILLE...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3604 8260 3607 8264 3600 8278 3597 8277
      3595 8285 3595 8290 3601 8296 3615 8315
      3625 8307 3629 8299 3619 8265 3615 8265
      3611 8261 3608 8266 3610 8260
TIME...MOT...LOC 1817Z 197DEG 10KT 3606 8296

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:42 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi63 min
May 12, 8:51 PM EDTAreal Flood AdvisoryMRXUnicoi114 min
May 12, 9:19 PM EDTSpecial Weather StatementMRXWashington56 min
May 12, 10:37 PM EDTSpecial Weather StatementMRXJefferson53 min
May 13, 2:18 PM EDTSpecial Weather StatementMRXGreene42 min
May 13, 3:03 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
May 13, 3:05 PM EDTSevere Thunderstorm WarningMRXGreene, Washington40 min
May 13, 3:40 PM EDTSpecial Weather StatementMRXGrainger50 min
May 13, 3:44 PM EDTSevere Thunderstorm WarningMRXCocke46 min
May 13, 4:06 PM EDTSpecial Weather StatementMRXHamblen54 min
May 13, 4:14 PM EDTSpecial Weather StatementMRXAnderson, Loudon61 min
May 13, 4:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox52 min
May 13, 4:25 PM EDTAreal Flood AdvisoryMRXCocke2 hr
May 13, 4:33 PM EDTSpecial Weather StatementMRXHancock27 min
May 13, 4:56 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan49 min
May 13, 4:59 PM EDTSpecial Weather StatementMRXMonroe46 min
May 13, 5:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union47 min
May 13, 6:21 PM EDTSpecial Weather StatementMRXMonroe39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.